strawberryice

Q:

In the morning I take my pills at the same time everyday. I do not eat until about two hours later. Some days, my blood sugar still goes very low. My A1Cs are okay. What could be going on?

Dr. David Erani

A:

Some diabetes pills are associated with an increased risk of hypoglycemia. These include glipizide, glimepiride, glyburide, repaglinide, and nateglinide. Each of these works by increasing the body’s production of insulin. If you are taking one of these, it may be the cause of your hypoglycemia. If so, taking it closer to your meals may help. It may also help to use medications with less risk of hypoglycemia. These include GLP-1 agonists – exenatide and liraglutide, DPP-4 inhibitors – sitagliptin, saxagliptin, or linagliptin, thiazolidinediones and pioglitazone, and canagliflozin – the first of a new class of medications which cause loss of glucose in the urine. As your question suggests, the A1C does not tell the whole story, as it reflects only the average blood glucose level. If one is having frequent hyperglycemia, their average blood glucose level may be in the desired range if they are also having frequent hypoglycemia.

May 23, 2013 at 10:22 am